Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 7, NWS Topeka, KS

April 3, 202323 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 3, 2023, 2:34 PM CDT for 23 counties in Kansas. It took effect at Apr 4, 2023, 1:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 3, 2023, 2:34 PM CDT (19:34 UTC)
In effect from
Apr 4, 2023, 1:00 PM CDT
Expired
Apr 5, 2023, 1:00 AM CDT
In force
12 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

535 
WWUS73 KTOP 031934
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
234 PM CDT Mon Apr 3 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-041015-
/O.NEW.KTOP.WI.Y.0007.230404T1800Z-230405T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
234 PM CDT Mon Apr 3 2023

...WIND ADVISORY IN EFFECT FROM 1 PM TUESDAY TO 1 AM CDT
WEDNESDAY...

* WHAT...Sustained winds 25 to 35 mph with gusts up to 50 mph
  expected. Southwest winds during the afternoon switch to the
  west-northwest during the evening.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 1 PM Tuesday to 1 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
584 
WWUS73 KTOP 040751
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
251 AM CDT Tue Apr 4 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-042130-
/O.CON.KTOP.WI.Y.0007.230404T1800Z-230405T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
251 AM CDT Tue Apr 4 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM CDT WEDNESDAY...

* WHAT...Sustained winds 25 to 35 mph with gusts up to 50 mph 
  expected. Southwest winds during the afternoon switch to the 
  west-northwest during the evening. 

* WHERE...Portions of central, east central, north central and 
  northeast Kansas. 

* WHEN...From 1 PM Tuesday to 1 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
246 
WWUS73 KTOP 042009
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
309 PM CDT Tue Apr 4 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-050600-
/O.CON.KTOP.WI.Y.0007.000000T0000Z-230405T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
309 PM CDT Tue Apr 4 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

* WHAT...Sustained winds 25 to 35 mph with gusts of 40 to 50 mph
  expected. Southwest winds during the afternoon switch to the
  west-northwest during the evening.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 1 PM Tuesday to 1 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
881 
WWUS73 KTOP 050556
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
1256 AM CDT Wed Apr 5 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-050700-
/O.EXP.KTOP.WI.Y.0007.000000T0000Z-230405T0600Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
1256 AM CDT Wed Apr 5 2023

...WIND ADVISORY WILL EXPIRE AT 1 AM CDT EARLY THIS MORNING...

The stronger winds have subsided this evening, allowing the 
advisory to expire. West northwest winds will continue to sustain 
from 15 to 25 mph with gusts up to 40 mph overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 3, 12:54 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 3, 12:54 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1254 PM CDT Mon Apr 3 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 500 AM CDT Mon Apr 3 2023

Key Points:

- Isolated morning showers possible, otherwise cool north and warm
south today

- Extreme fire danger and gusty winds likely Tuesday, severe weather
possible Tuesday evening

- Quieter second half of the week

A sfc low is situated in southwestern KS early this morning with a
stationary front located near the I-70 corridor. Dew points south of
the boundary remain mostly in the 40s with 50-degree Tds barely
reaching our southeastern counties as of 09Z. North of boundary, sfc
obs show dew points in the 30s with temps in the upper 40s to mid
50s. Water vapor imagery shows the upper trough amplifying over CA,
leading to zonal flow starting to transition southwesterly over our
area. Clouds have increased north of the front, but no showers or
storms yet as the atmosphere either remains too capped or is too dry
in the low levels. CAMs are indicating some thundershowers could
develop after sunrise, at which point we have better moisture, and
move off to the northeast by afternoon. The rest of the day is
expected to remain dry with capping looking to take hold. The other
short-term challenge comes with high temperatures. The boundary
doesn't look to move much during the day, though latest indications
are that it should push south late this afternoon and more so this
evening. Confidence is higher that areas closer to the KS/NE border
should reach the upper 50s to low 60s under more cloud cover, while
locations southeast of I-35 have the best shot at reaching the 70s
(possibly even 80) under some sunshine. Areas along I-70, however,
have more uncertainty in temperatures as any slight movement of the
front could mean warmer or cooler temps than forecast.

Focus remains highest on the Tuesday system, with the aforementioned
upper trough digging through the central Rockies and deepening a sfc
low in eastern CO and western KS to around 990mb. Now that this
event is within range of CAM guidance, this has unfortunately led to
more questions than answers. Confidence remains high on the fire
weather potential, but trends with the newest RAP/HRRR cast doubts
on the severe potential. Still, there is not enough evidence to
discount the severe risk. The RAP/HRRR are mixing the dryline east
quicker, suggesting it may be entirely across the area by 21Z. This
scenario would put a damper on severe weather in our CWA, as the
better moisture and any available instability would be well east by
the time storms are able to develop in the evening. The NAM
continues to keep the dryline farthest west, only bringing it about
halfway across the CWA in the afternoon and developing storms along
it in the evening once the cold front catches up to it. This
scenario would provide plenty of shear (60-70 kt) and 1000-2000 J/kg
of MLCAPE, which would be sufficient to develop storms with mainly a
hail and wind risk before they quickly move east. The GFS is more of
a middle ground solution, which is closer to where the current
forecast stands with the dryline reaching near Topeka by mid-
afternoon. This results in a very narrow window of opportunity for
storms to develop in eastern KS in the evening before they move out
of the area.

Regardless of how the severe scenario plays out, confidence is high
on a dangerous fire weather scenario west of the dryline. The timing
of it will play some role in the level of danger for counties along
and east of Hwy 75. Have made no changes to the Fire Weather Watch
at this time, and will go into more details on that in the fire wx
section below. The warm front quickly surges north Tuesday morning,
bringing temperatures into the 80s area-wide for the afternoon.
South winds become gusty, though recent guidance has trended down on
wind speeds somewhat. The strongest winds appear to arrive in the
afternoon just ahead of and behind the dryline, at which point they
shift slightly to the southwest. Still think gusts at advisory level
are a good possibility as this potential remains consistent among
guidance, and mixing up to 700mb would support this as well. An
interesting feature of the HRRR appears to show a secondary dryline
just ahead of the cold front, which brings a stronger surge of wind
gusts up to 55mph. This would impact mostly north central KS in the
early evening just before the cold front moves in and shifts winds
to the west and eventually northwest later in the evening.

Strong CAA as the system departs brings chilly temperatures in the
20s for Wednesday and Thursday mornings with highs in the 50s both
days. A transition to zonal/slightly southwesterly flow aloft
late in the week brings moderating temperatures by Friday and
Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1254 PM CDT Mon Apr 3 2023

MVFR cigs are lifting this afternoon and VFR conditions are expected
to last into the overnight period. MVFR cigs build back towards terminals
around 08-10z, but should be short-lived as southerly winds increase
and low clouds push north. There could be some LLWS overnight as surface
winds lag behind the winds at 1000-2000ft AGL in switching to the south,
but confidence is not high enough to include and any LLWS would be limited
to a brief period. South- southwest winds become gusty Tuesday morning
and continue into the afternoon.

&&

.FIRE WEATHER...
Issued at 500 AM CDT Mon Apr 3 2023

Strong southerly winds, sustained 20-35mph, with gusts to
45-55mph will bring very high to extreme fire danger regardless of
how far east the dryline ultimately makes it in the afternoon.
Considered expanding the Fire Weather Watch east due to recent
RAP/HRRR mixing the dryline east quicker, but would like to give
things another cycle before making decisions too quickly. Current
forecast remains closer to model consensus with a more middle ground
solution. The worst conditions are expected toward central KS where
there is higher confidence in seeing RH around 15%, possibly as low
as 10%. If there is indeed a stronger surge of wind just ahead of
the cold front shifting winds to the west in the early evening, that
would exacerbate conditions for any fires that get going.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday evening
for KSZ008>010-020>023-034>038-054.

&&

DISCUSSION...Picha
AVIATION...Flanagan
FIRE WEATHER...Picha
Hazardous weather outlook, Apr 3, 5:02 AM CDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
502 AM CDT Mon Apr 3 2023

KSZ011-012-024-026-039-040-055-056-058-059-041015-
Nemaha-Brown-Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-
Anderson-
502 AM CDT Mon Apr 3 2023

This Hazardous Weather Outlook is for east central Kansas and
northeast Kansas.

.DAY ONE...Today and tonight.

Isolated thundershowers are possible this morning. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong to severe storms will be possible Tuesday afternoon and
evening ahead of a dryline and cold front. Behind the dryline, low
humidity and strong winds could result in very high fire danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008>010-020>023-034>038-054-041015-
Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Lyon-
502 AM CDT Mon Apr 3 2023

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Isolated thundershowers are possible this morning. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Behind a dryline, strong winds and low humidity will result in
extreme fire danger across the area on Tuesday. A Fire Weather Watch
is in effect as a result. Avoid burning, as any fires could spread
rapidly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 2:34 PM CDTRed Flag WarningTOPBrown, Clay, Cloud, Coffey, Dickinson, Douglas and 15 more31 hr

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.